Examining the Risk Between Atrial Fibrillation and Bisphosphonates

May 5, 2020

The jury is still out on whether there is a link between the use of bisphosphonates and an increased risk of atrial fibrillation, but doctors prescribing the drugs should bear in mind there may be a link, says the authors of a recent review published online in the Annals of the New York Academy of Sciences.

The jury is still out on whether there is a link between the use of bisphosphonates and an increased risk of atrial fibrillation, but doctors prescribing the drugs should bear in mind there may be a link, says the authors of a recent review published online in the Annals of the New York Academy of Sciences.

The evidence on whether there is a link between use of bisphosphonates and risk of atrial fibrillation is conflicting, says Dr. Kamalan Jeevaratnam, a cardiac electrophysiologist and academic at the Faculty of Health and Medical Sciences, University of Surrey, United Kingdom. “There are a group of studies which show bisphosphonates are proarrhythmic and a group of studies which show that they do not cause any problem.” And, both sets of studies have their limitations, he adds.

A possible association between use of bisphosphonates for osteoporosis and increased risk of atrial fibrillation was first raised by reports from early clinical trials, such as the Fracture Intervention Trial and the HORIZON Pivotal Fracture Trial.

An increased risk of atrial fibrillation was also seen with the use of bisphosphonates by cancer patients to protect their bones from the effects of cancer treatment and to reduce the risk of secondary bone tumors. Although it is worth noting that cancer patients take bisphosphonates at higher doses, and their cancer treatments often have effects on the heart.

Subsequent studies for both types have seen contrasting results ranging from supporting a link between bisphosphonates and an increased risk of atrial fibrillation, to no effect of bisphosphonates on atrial fibrillation and then, a link showing bisphosphonates as possibly being protective against arrhythmias. 

“While there is not enough evidence to change prescribing practice for osteoporosis,” Dr. Jeevaratnam says, “it would be good for clinicians to always have at the back of their mind that we haven’t really clarified the situation.”

Next page:  Consider Risk Factors for Atrial Fibrillation

CONSIDER RISK FACTORS FOR ATRIAL FIBRILLATION

Bisphosphonates for osteoporosis are generally prescribed to older patients and because age is a risk factor for atrial fibrillation, rheumatologists may want to consider alternative options for osteoporosis, particularly if a patient has signs of atrial fibrillation or other risk factors for the condition, he says. Other risk factors for atrial fibrillation include heart failure and other heart conditions, hypertension, diabetes and obesity.

They should then be alert for possible signs of atrial fibrillation, which include palpitations, shortness of breath and tightness of chest, so they can be investigated, he said.

Click here for more developments in osteoporosis research and treatment

As well as detailing finding from existing research, the review published online in the Annals of the New York Academy of Sciences touches on several possible mechanisms by which bisphosphonates might impact on atrial fibrillation risk, if a link was confirmed. These include antiangionesis-related myocardial remodelling, calcium handling abnormalities, and inflammatory changes.

“In order to continue established clinical prescribing of bisphosphonates within absolute margins of safety, it will be necessary to systematically rule in and rule out these mechanisms,” says lead author Talal Fazmin, a postgraduate medical student at the University of Cambridge.

The team is hoping to secure funding to try to clear up whether there is a link between bisphosphonates and atrial fibrillation once by going back to basic science studies. He wants to conduct animal studies to look at whether bisphosphonates affect remodelled atria in older animals, and if so how.

“We know bisphosphonates increase some inflammatory markers and may cause some remodelling of the atria and a 60 or 70-year-old patient probably already has had some remodelling in the heart that is age-related. What we are trying to tie up is could bisphosphonates also remodel the atria and cause some level of inflammation in the atria and therefore increase the preponderance for arrhythmias,” Dr Jeevaratnam says.

REFERENCE:  Fazmin IT, Huang CL, Jeevaratnam K. “Bisphosphonates and atrial fibrillation: revisiting the controversy,” Annals of the New York Academy of Sciences. March 24, 2020. DOI:10.1111/nyas.14332. [Epub ahead of print].